Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

DH and long term use of Citalopram

(5 Posts)
BowlerBob Mon 06-Dec-10 13:40:27

My DH is 37 and has suffered from anxiety for most of his life.

He finally went to the the GP about 7 years ago and was put on the waititng list to see a consultant. He spent 3 years on the list and eventually saw a Psychologist which did help but I think they ended up going around in circles. The psych signed him off and wrote to the GP about prescribing anti depressants.

DH started taking 20mg Citalopram which after the initial side effects seemed to keep him on an even keel.

He has basically been on them since with one failed attempt to wean off. This is now about 4 years in which time we have had our 2 DC.

The GP now wants DH to wean off again at some point after Christmas over 2-3 weeks.

Dh had forgotten to renew his prescription last week so has missed a few days and it has been bloody awful here (he has done this before). I am dreading the time he has to do it for good.

My question is about weaning. I had heard that weaning off ADs should be done very very gradually possibly over some months. I think this is why the previous attempt failed. Could anyone tell me about their experience of this?

I know ADs are supposed to be a short term aid to help sort out other problems but they have been a life saver here. I have just stuck my head in the sand (especially since the DC were born) about tackling the problem of living without them. I know it has to happen.

Is it possible that for some people ADs are answer to a chemical imbalance (in the way that diabetics have to take insulin for life for example) or is that just a stupid thing to say?

Sorry for such a long ramble.

GetDownYouWillFall Mon 06-Dec-10 14:50:02

Hi there, sorry you are having such a tough time. I know it is very hard to live with someone suffering with severe depression and / or anxiety. It is hard for your DH, but it is also very hard for you. I imagine you’ve got weary of this over the years too. I am very lucky in that I have a very supportive DH, who generally speaking, is on an even keel. But I know that he suffered and felt the strain when I had severe depression. It is quite a lonely place to be.

I am curious as to why the GP wants to wean your DH off the anti depressants. Particularly if they have been helping and keep him well. I know of many friends who are on them indefinitely, and I do believe there is some evidence that they correct a chemical imbalance, and in that way they are a long term medication for some people. I agree that where depression is caused by circumstances, that these issues are to be worked through and that pills are not the long term solution. However, I also feel that where the pills keep a person well, that it’s fine to stay on them long term. Not just fine, but essential.

Does the GP presumably think he can cope ok without the ADs? The fact that he has missed a few pills and has consequently been a nightmare to live with, is a bit of a warning sign if you ask me.

If he is determined to get off the ADs, he absolutely HAS to do it slowly. I mean really slowly. I think even GPs can underestimate how slowly this needs to be done to not get any withdrawal symptoms and risk of relapse. 2-3 weeks is not long enough, in my opinion.

I was on the lowest dose of my AD, and it has taken me over 6 months to wean off successfully. I have had a number of unsuccessful attempts, not because of my circumstances I believe, but because of withdrawal effects. Each time I went downhill because I cut down too quickly and then had to go back up to the full dose. The way I finally did it was to devise a schedule for myself and write it on my calendar of how much I was going to reduce by, and when. I then had to stick to it. It was hard but it worked.

Unfortunately I didn’t find I had much support from my psychiatrist or CPN in terms of advice about weaning off ADs. They were inflexible in terms of the dose they would prescribe, and basically said that because I was on the lowest dose, that I could just stop taking it. I knew for myself that this would not be possible, or sensible. So I did it very very gradually at my own pace. I bought a pill splitter from Boots that enabled me to cut the pills down.

It’s not easy but I got there in the end. I still feel very well and am now medication free. However, I would go back on them if I felt I needed to.

BowlerBob Mon 06-Dec-10 17:05:54

Thank you GDYWF for taking the time answer my op and thanks for sharing your own experiences.

I don't think the GP really knows how much DH relies on ADs and I guess he is working to get the stats down (I know that this is one of the new targets that GPs are set). Dh thinks he will have to go a beg for more prescriptions and does not relish the prospect.

I take on board the lack of support you had when cutting down the dose, it has made me realise that this will have to be done by ourselves.

I really didn't know that people stayed on ADs indefinately. I do feel that my DH may be one of those people.

He has struggled with anxiety since childhood and has made a few steps in the right direction but day-to-day life with the ups and downs of parenting small children, being the breadwinner and running his own business are stressful at the best of times.

A recent illness has not helped (which we have all had) and he cannot seem to shrug it off.

Thanks so much again.

Riddo Mon 06-Dec-10 17:48:23

I've been on citalopram since ds (10) was born and have varied the amount from 10 to 50mg over that time.

I agree that your dh needs to try to come off them really really slowly but also feel that there is no problem with staying on them if he needs to.

My dh would rather I took them for ever and be able to cope than came off them and was the miserble/anxious person I am without them.

Keziahhopes Mon 06-Dec-10 21:19:32

Hi, there are many people who need to stay on Ads, at a high dose, or at the lowest dose. If you dh does not feel happy coming off the ad's then it is strange for gp to insist I would have thought. If someone came of ad's and deteriorated the potential costs to the gp are more than that of citalopram which is not hte most expensive of ad's.

Hope you can both get what your dh needs right now.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: